What are Blood Transfusions Reactions?
When your dog has a serious illness a blood transfusion can save its life, but there are risks that come with this option. Blood transfusions can sometimes have serious side effects if your dog has a bad reaction to the blood sample being used. These can be caused by immunologic reactions, such as hemolytic reaction, febrile reaction, or urticarial reactions. Non-immune reactions are caused by giving the wrong blood type, contaminated blood, outdated blood, blood overload, citrate toxicity, or hyperammonemia. Immunologic reactions are unpredictable emergencies that you cannot prevent, but a non-immune reaction to blood is usually the error of the medical staff so it is important that you have your dog treated at a veterinarian you know and trust.
A blood transfusion reaction can be an emergent situation with many different causes. They can be immune or non-immune related, but all reactions have to be treated immediately by your veterinarian. A blood transfusion rarely happens outside of the veterinarian’s office or animal hospital for this reason.
Book First Walk Free!
Symptoms of Blood Transfusions Reactions in Dogs
Each type of blood transfusion reaction has its own symptoms which may be the same or similar.
- Trouble breathing
- Pale gums
- Fast heartbeat
- Heart attack
- Increasing body temperature
- Breathing difficulty
Sepsis from Contaminated Blood
- Blood clots
Sepsis from Wrong Blood Type
- Rapidly increasing body temperature
Sepsis from Outdated Blood
- Trouble bleeding
- Fast heart rate
- Low blood pressure
Volume of Blood Overload
- Difficulty in breathing
- Rapid breathing
Hemolysis from Change in Temperature
- Sudden high body temperature
- Extreme low body temperature
- Heart attack
- Hemolytic reaction
- Febrile reaction
- Urticarial reactions
- Toxicity from contaminated, outdated, or the wrong blood type
- Blood volume overload
- Citrate toxicity
- Hemolysis from change in temperature
Causes of Blood Transfusions Reactions in Dogs
- Hemolytic reaction is caused by your dog’s antibodies destroying the red blood cells of the new blood
- Febrile reaction is due to the antibodies destroying the leukocytes or platelets
- Urticarial reactions come from the destruction of your dog’s mast cells, causing degranulation
- Sepsis from contaminated blood is due to the donor plasma being contaminated by bacteria
- Sepsis from the wrong blood type is caused by wrong cross matching or mislabeling plasma
- Sepsis from outdated blood occurs when blood is stored too long causing biochemical changes
- Blood volume overload reaction sometimes happens during transfusion if your dog is given a high volume of blood too rapidly
- Citrate toxicity reaction may be from an unknown liver disease and cannot metabolize the citrate correctly
- Hemolysis from change in temperature usually occurs if the blood is too cold or hot, causing the body to go into shock
- Hyperammonemia reaction is due to too much ammonia in the donor blood, it can also be caused by an unknown liver disease
Diagnosis of Blood Transfusions Reactions in Dogs
- Febrile reaction is diagnosed by checking your dog’s body temperature
- Urticarial reactions are recognized by the physical symptoms of hives, rash and breathing trouble
- Sepsis from contaminated blood can be verified with a blood pressure and body temperature check
- Sepsis from the wrong blood type is verified by checking your dog’s blood pressure and body temperature
- Sepsis from outdated blood is diagnosed by checking your dog’s blood chemical levels
- Blood volume overload happens when the blood is pumped too quickly into your dog’s body; the veterinarian will verify this by your dog’s blood pressure and EKG
- Citrate toxicity will be verified by your dog’s symptoms and blood pressure; the veterinarian may also check your dog’s blood chemistry level
- Hemolysis from change in temperature will be obvious immediately with your dog’s obvious increase or decrease in body temperature
- Hyperammonemia can be verified with a blood chemistry panel and signs of central nervous system imbalance such as fainting or seizure
Treatment of Blood Transfusions Reactions in Dogs
The veterinarian will immediately stop the transfusion and start oxygen therapy and a blood thinner. Corticosteroid medication will also be used to decrease any inflammation. Your veterinarian will monitor your dog’s urine output and blood pressure before trying to finish the transfusion if necessary.
Your dog’s transfusion will either be slowed down or discontinued while giving NSAIDS or antihistamine medication. The blood transfusion can continue when the crisis is over and your dog will be monitored overnight.
The transfusion will have to be stopped and the veterinarian will administer antihistamine and corticosteroid treatment. Once the attack is over, the veterinarian will try to continue the blood transfusion if necessary, while monitoring your dog’s blood pressure.
Your veterinarian will stop the blood transfusion and give your dog antibiotics, and possibly corticosteroids while culturing the blood to find out the reason for the sepsis. If it is contaminated or outdated, the veterinarian will treat your dog for whatever microbe infiltrated the blood. If the problem was the wrong blood type, the veterinarian will start an IV fluid treatment and administer another blood transfusion after double-checking the dog’s blood type to the sample blood.
Blood volume overload
This is treated by stopping the transfusion and giving your dog Lasix to reduce fluid retention. The transfusion can be restarted after your dog has been stable for about an hour.
Your vet will stop the blood transfusion and administer calcium gluconate. Your dog will need to be tested for liver disease and monitored for several hours. The transfusion will be continued if necessary.
Hemolysis from change in temperature
This condition requires no treatment as the temperature change is temporary. Your dog’s body will regulate the blood to the right temperature and the transfusion can continue as expected.
Your veterinarian will stop the blood transfusion and monitor the blood pressure, urine output, and body temperature of your dog until the crisis is over. The transfusion may begin again with a different blood sample.
Recovery of Blood Transfusions Reactions in Dogs
Since blood transfusions are usually done in your veterinarian’s office or an animal hospital, your dog has an excellent prognosis. The veterinarian will provide the correct treatment right away. Depending on the reason for the blood transfusion, your dog will be able to go home within a few hours. A follow-up visit is essential to be sure there are no lasting effects of the blood transfusion reaction.
Blood Transfusions Reactions Questions and Advice from Veterinary Professionals
My 4 yr old had a blood transfusion yesterday. Today he has an iv attached and a catheter attached. And a bag of sodium . The bag of urine is dark red. Is this bad?
Add a comment to Duncan's experience
Was this experience helpful?
My pug had a blood transfusion a week ago and in the past couple days she has started to have some red sores pop up on her belly and under her fur. Is there anything I need to worry about with that occurring and do I need to take her to see the vet?
Add a comment to Cleo's experience
Was this experience helpful?
My dog is currently being treated for ITP. The emergency hospital he’s at barely gives me any info and only cares about money. I’m just hoping the doctors are able to save him. He’s a bichon poodle and is about 5 years old. His symptoms seem to be showing improvement ( less bruises, no more bloody stool) and although he seems very sad and depressed he’s still happy to see me. He came to the ER after having bloody stool, bleeding gums and bruises on his body. When he arrived his tongue was grey and he was acting like he was dying. His platelets were at 26k. The next day they dropped to 20k and they did a chest and abdomen ultrasound and a blood transfusion. He was leaking a little bit of fluid from his abdomen, but after the transfusion although his symptoms seemingly improved his platelets were down to 16,000 this morning. They said it sometimes normal for platelets to drop and come back up because the meds are still taking effect. It’s been three days and I keep hearing the same answer, he has a 50-50 chance. Can you offer me more insight?
Add a comment to Todd's experience
Was this experience helpful?